Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 207, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2020, 4:18 PM CDT for Jasper County, Newton County, Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 2, 2020, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:40 PM CDT | TSTM WND DMG | 1 Sse Oakland Park, MO | INITIAL REPORT OF APPROX 15 POWER POLES DOWN. NEAR BELVIEW ON NEWMAN ROD, NEAR NORTHPARK APARTMENTS. SEVERAL CARS INVOLVED WITH THE POWER LINES ALSO. |
| Jul 2, 4:45 PM CDT | TSTM WND DMG | 1 Nnw Duquesne, MO | 4 INCH TREE BLOWN DOWN JUST EAST OF NORTHPARK MALL. |
| Jul 2, 5:05 PM CDT | TSTM WND DMG | 4 Sw Reeds, MO | TREE OVER THE ROAD AT COUNTY LANE 90 AND BLACKBERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3483 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WUUS53 KSGF 022118
SVRSGF
MOC097-145-022200-
/O.NEW.KSGF.SV.W.0207.200702T2118Z-200702T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
418 PM CDT Thu Jul 2 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Newton County in southwestern Missouri...
Southwestern Jasper County in southwestern Missouri...
* Until 500 PM CDT.
* At 417 PM CDT, a severe thunderstorm was located over southeastern
Joplin, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Galena... Oronogo...
Granby... Carterville...
Duquesne... Duenweg...
Diamond... Loma Linda...
Airport Drive... Leawood...
Silver Creek... Alba...
Purcell... Shoal Creek Drive...
Saginaw... Carytown...
This includes the following highways...
Interstate 44 between mile markers 0 and 24.
Interstate 49 between mile markers 26 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9462 3723 9423 3695 9418 3688 9462
TIME...MOT...LOC 2117Z 336DEG 7KT 3706 9448
HAIL...1.00IN
WIND...60MPH
$$
Rothstein1 follow-up statement
416
WWUS53 KSGF 022145
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
445 PM CDT Thu Jul 2 2020
MOC097-145-022200-
/O.CON.KSGF.SV.W.0207.000000T0000Z-200702T2200Z/
Newton MO-Jasper MO-
445 PM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN NEWTON AND SOUTHWESTERN JASPER COUNTIES...
At 444 PM CDT, a severe thunderstorm was located over Shoal Creek
Drive, or near Joplin, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Galena... Oronogo...
Granby... Carterville...
Duquesne... Duenweg...
Diamond... Loma Linda...
Airport Drive... Leawood...
Silver Creek... Shoal Creek Drive...
Saginaw... Fidelity...
Redings Mill... Grand Falls Plaza...
This includes the following highways...
Interstate 44 between mile markers 0 and 24.
Interstate 49 between mile markers 26 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 9462 3722 9423 3695 9418 3688 9462
TIME...MOT...LOC 2144Z 344DEG 18KT 3704 9454
HAIL...1.00IN
WIND...60MPH
$$
RothsteinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 2, 2:40 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
240 PM CDT Thu Jul 2 2020
.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 2 2020
Hot and humid conditions are in place across southwest Missouri and
southeast Kansas this afternoon. Did go ahead and upgrade heat
advisory to an excessive heat warning for McDonald and Newton
counties, where slightly higher dew points have raised heat index
values above 110.
12Z SGF sounding shows all the moisture confined below 850mb (Approx
5000 feet), with very dry air above this. RAP does indicate a little
better moisture pushing into southwest Missouri and far southeast
Kansas this afternoon and evening. Expect Isolated thunderstorms
into the evening hours as surfaced based instabilities of 5500-6000
j/kg are present, with weak shear. Best chances for any stronger to
potentially severe would be in this corridor of higher moisture over
southwest Missouri into southeast Kansas. These will likely weaken
with loss of heating, but given the humid airmass, much like last
night will likely see isolated showers/storms through the overnight
hours.Look for lows tonight mainly in the lower to middle 70s.
Temperatures will be somewhat cooler on Friday, with highs ranging
from the middle 80s in the eastern Ozarks to the lower 90s in
southeast Kansas and far southwest Missouri. It will remain quite
humid though, but heat index readings at this point look to remain
below advisory levels, generally in the mid to upper 90s and
perhaps 100 over southeast Kansas, so at this point no advisory
headlines will be issued. With the heat and humidity will once again
see the possibility of isolated to scattered storms during the heat
of the day. No widespread severe weather is expected, but as it
typical this time of year could see an isolated stronger storm.
.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT Thu Jul 2 2020
This period will be dominated by a persistent upper level ridge over
the area. This will keep warm and humid conditions for the area with
at or above normal temperatures. Daily, mainly diurnally driven
convection will occur, but plenty periods of dry weather.
Temperatures actually look to cool a bit for the upcoming weekend
with highs in the upper 80s to around 90. Weak surface high pressure
looks to build in from the north on Sunday, and this will likely be
the "driest" day of the weekend. Otherwise, temperatures begin to
climb back up into the 90s by the middle part of next week with heat
indices once again topping 100 degrees in many locations.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Jul 2 2020
MVFR strato-cumulus will scatter out this
afternoon with VFR conditions expected. Will likely see isolated
showers/storms develop but confidence not high on their impact to
the TAF sites. Best area looks to be over far southwest Missouri,
including the KBBG site and thus have covered with a VCTS. Could see
some patchy fog again late tonight around the area given the moist
low level of the atmosphere. Outside of that VFR flight conditions
are expected.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ066-077>079-
088>090-094>096-102>105.
Excessive Heat Warning until 8 PM CDT this evening for MOZ093-
101.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...RaberdingHazardous weather outlook, Jul 2, 3:21 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 321 PM CDT Thu Jul 2 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 321 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited flooding risk. Limited lightning risk. Significant excessive heat risk. DISCUSSION... Isolated to scattered Showers and thunderstorms will continue through tonight. The strongest storms will be capable of producing wind gusts to 50 mph along with dime size hail. In addition, the slow movement of the storms will produce locally heavy downpours and possibly localized flash flooding. Heat index values of 100 to 113 degrees will continue into this evening. The hottest conditions are expected across far southwest Missouri into southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very warm and humid conditions will persist into the upcoming holiday weekend along with daily chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Special weather statement, Jul 2, 3:10 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT Thu Jul 2 2020
MOZ105-022045-
Ozark MO-
310 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK COUNTY UNTIL
345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, or 15 miles northeast of Bull Shoals, moving southeast
at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Norfork Lake... Gainesville...
Hardenville... Zanoni...
Udall... Tecumseh...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 9252 3672 9236 3663 9222 3650 9215
3650 9249
TIME...MOT...LOC 2010Z 332DEG 5KT 3657 9243
RothsteinSpecial weather statement, Jul 2, 3:19 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
319 PM CDT Thu Jul 2 2020
KSZ097-022045-
Crawford KS-
319 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAWFORD COUNTY UNTIL
345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Cherokee...
Chicopee... Lone Oak...
Beulah... Opolis...
Greenbush... Ringo...
LAT...LON 3760 9488 3744 9462 3734 9462 3734 9481
3750 9502
TIME...MOT...LOC 2019Z 314DEG 10KT 3749 9489
RothsteinSpecial weather statement, Jul 2, 3:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 PM CDT Thu Jul 2 2020
KSZ101-MOZ077-088-022115-
Cherokee KS-Barton MO-Jasper MO-
347 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 415 PM
CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Purcell, or 10 miles southeast of Pittsburg,
moving southeast at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Webb City... Carl Junction...
Columbus... Oronogo...
Jasper... Weir...
Alba... Scammon...
Purcell... Nashville...
Carytown... Asbury...
Neck City... Waco...
Roseland... Lawton...
Carona... Skidmore...
Stippville... Crestline...
This includes Interstate 49 near mile marker 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3734 9481 3734 9462 3739 9462 3741 9456
3735 9429 3718 9444 3710 9486 3727 9493
TIME...MOT...LOC 2046Z 314DEG 6KT 3730 9457
RothsteinSpecial weather statement, Jul 2, 4:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT Thu Jul 2 2020
KSZ101-MOZ088-093-022145-
Cherokee KS-Jasper MO-Newton MO-
411 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN
NEWTON AND JASPER COUNTIES UNTIL 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Joplin. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Baxter Springs... Columbus...
Galena... Oronogo...
Carterville... Duquesne...
Duenweg... Jasper...
Diamond... Loma Linda...
Airport Drive... Weir...
Leawood... Lowell...
Silver Creek... Alba...
This includes the following highways...
Interstate 44 between mile markers 0 and 24.
Interstate 49 between mile markers 28 and 56.
LAT...LON 3734 9481 3734 9462 3736 9461 3735 9419
3695 9420 3692 9461 3692 9462 3700 9462
3700 9485
TIME...MOT...LOC 2111Z 345DEG 3KT 3709 9450
RothsteinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:34 PM CDT | Excessive Heat Warning | SGF | McDonald, Newton | 6 hr |
| Jul 2, 3:10 PM CDT | Special Weather Statement | SGF | Ozark | 35 min |
| Jul 2, 4:11 PM CDT | Special Weather Statement | SGF | Jasper | 34 min |
| Jul 2, 4:27 PM CDT | Special Weather Statement | SGF | Taney | 33 min |
| Jul 2, 4:41 PM CDT | Areal Flood Advisory | SGF | Jasper, Newton | 3 hr |
| Jul 2, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 46 min |
| Jul 2, 5:28 PM CDT | Special Weather Statement | SGF | Barry | 47 min |
| Jul 2, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 43 min |
| Jul 2, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 39 min |
| Jul 2, 5:49 PM CDT | Special Weather Statement | SGF | Christian | 41 min |
| Jul 2, 6:15 PM CDT | Special Weather Statement | SGF | Barry, Stone | 45 min |
| Jul 2, 6:28 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.